Alabama, 2024

Damaging Winds in Alabama, July 27, 2024

July 27, 2024 · NWS HUN · 2 events in 1 county or zone

Scattered to numerous strong thunderstorms developed along a stationary frontal boundary stretching from northwestern Alabama into southeastern Alabama during the afternoon hours. A few of these storms produced strong wind gusts caused isolated wind damage in Colbert county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Scattered to numerous strong thunderstorms developed along a stationary frontal boundary stretching from northwestern Alabama into southeastern Alabama during the afternoon hours. A few of these storms produced strong wind gusts caused isolated wind damage in Colbert county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jul 27, 1:45 PM CST, 1 hour 27 minutes earlier.

Area forecast discussion, Jul 27, 1:45 PM CST, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
245 PM CDT Sat Jul 27 2024

...New NEAR TERM, SHORT TERM...

.NEAR TERM...
(Tonight)
Issued at 245 PM CDT Sat Jul 27 2024

High pressure aloft over the northern Gulf and surface high
pressure over the Appalachians has resulted in continued moisture
advection for the Tennessee Valley. Also, while clouds have
thinned out a bit through the day, cloud cover largely persists.
This has affected the shower and storm activity thus far. However,
shower and storms have formed along a surface convergence
boundary to our south and southwest and are currently moving
northeast into our area. The main hazards from these will be brief
downpours and frequent lightning, but no severe weather is
expected at this time. Rain and storm chances dwindle through the
evening hours and for much of the overnight; although, low to
medium (10-40%) chances are possible, especially along and west of
I-65. Patchy fog is possible later tonight as well. Lastly, it'll
be a warm night due to elevated moisture, as temperatures merely
drop into the lower to mid 70s.

&&

.SHORT TERM...
(Sunday through Monday Night)
Issued at 245 PM CDT Sat Jul 27 2024

The wettest days of the forecast period are expected to be Sunday
and Monday, especially during the daytime. An upper level
shortwave trough over the southern Plains looks to swing up
through the Ohio and Tennessee valleys Sunday through Monday.
Surface high pressure will be in play over the Appalachians and
northern Gulf, and will continue to usher moisture into the region
during this time. This will result in PWATs at or just over 2
inches!

Chances of showers and storms will generally range between 60-90%
(medium to high chances) during the afternoon each day, and will
be efficient rainfall producers. The Weather Prediction Center has
much of our local area in a Slight Risk of excessive rainfall on
Sunday, with a Marginal Risk on Monday. Severe weather is not
anticipated due to bulk shear values mainly between 20-30 knots,
but a few stronger storms cannot be ruled out. If any should
develop, these have the potential of producing gusty winds and
frequent lightning. Ultimately, make sure to have multiple ways to
receive warnings should they be issued for your area. If you
encounter flood waters while driving, turn around, don't drown!

The coverage of showers and storms will keep daytime highs in the
80s mostly both days, but the elevated moisture will lead to warm
nighttime lows in the lower to mid 70s.

&&

.LONG TERM...
(Tuesday through Friday)
Issued at 130 AM CDT Sat Jul 27 2024

[245PM UPDATE] - The only change of note for the long term
forecast is a downward trend in rain chances Wednesday (20-35%)
and through the rest of the work week (15-30%). Heat-related
concerns are still anticipated, with Heat Advisories potentially
needed each day due to elevated heat indices.

An unseasonably wet pattern will continue across the mid TN Valley
heading more into the work week. An upper trough axis will continue
to drift eastward over the Atlantic states, while high pressure at
the sfc layered across the Gulf region allows for the continued
influx of moisture into the region. PWATs still look to approach 2
inches by Tue, resulting in numerous/perhaps widespread showers/tstms
thru the afternoon hrs Tue. Minor/localized flooding concerns will
remain a possibility Mon night/Tue, before the wet pattern begins to
diminish heading into the middle of the week. A strong upper ridge
pattern out of the Plains states will then begin to build eastward
Wed thru Fri, allowing for a return of highs in the lower/mid 90s.
Max heat indices likewise during the latter half of the forecast
period will reach/exceed 100F, with some spots climbing near/above
105F, mainly along/west of the I-65 corridor. Heat Advisories may be
warranted during the Wed thru Fri time frame, pending model/forecast
trends. Overnight lows thru the work week look to trend mainly in the
lower/mid 70s. Isolated/scattered showers/tstms will also remain
possible past mid week given some persistent moisture below H7.

&&

.AVIATION...
(18Z TAFS)
Issued at 1230 PM CDT Sat Jul 27 2024

Generally VFR conditions will prevail today and for most of
tonight. Shower activity has been minimal this morning, with a
line of light showers passing over the local area at present. Not
much rain is making it to the ground at all according to surface
observations. Although, a few stronger cells have developed to the
southwest of the area over the last hour. Therefore, low to
medium (30-50%) chances of showers/storms remains through the
afternoon. Furthermore, left mention of VCTS out of the TAFs this
afternoon due to low confidence whether and when exactly each site
might be affected. However, this will be monitored through the
afternoon. Little activity is then anticipated for much of the
evening/overnight. But, rain and storm chances increase later
tonight through Sunday morning. Accompanying this activity will be
lower VIS and CIGs to MVFR late tonight and to IFR Sunday
morning. Outside of storms, southeasterly winds will be light
today, light and variable overnight, then become southerly and
hover around 5 knots or so by mid-morning on Sunday.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...None.
TN...None.
&&

NEAR TERM...26
SHORT TERM....26
LONG TERM....26/09
AVIATION...26

In the hours before

Special weather statement, Jul 27, 2:34 PM CST, 38 minutes before
Special Weather Statement
National Weather Service Huntsville AL
334 PM CDT Sat Jul 27 2024

ALZ016-272115-
Cullman AL-
334 PM CDT Sat Jul 27 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN CULLMAN COUNTY
THROUGH 415 PM CDT...

At 334 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms near Nesmith, moving north at 15 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Cullman, Hanceville, Good Hope, Dodge City, Baldwin, Vinemont, West
Point, Phelan, Crane Hill, and Smith Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3401 8711 3431 8711 3430 8668 3399 8681
TIME...MOT...LOC 2034Z 196DEG 14KT 3412 8703

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

KTW
Special weather statement, Jul 27, 3:11 PM CST, 1 minute before
Special Weather Statement
National Weather Service Huntsville AL
411 PM CDT Sat Jul 27 2024

ALZ007-016-272145-
Morgan AL-Cullman AL-
411 PM CDT Sat Jul 27 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN CULLMAN AND
SOUTHWESTERN MORGAN COUNTIES THROUGH 445 PM CDT...

At 410 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Falkville, moving north at 20 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Decatur, Cullman, Hartselle, Good Hope, Falkville, Baldwin, Vinemont,
West Point, Basham, and Battleground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3408 8689 3422 8708 3456 8708 3438 8683
TIME...MOT...LOC 2110Z 185DEG 15KT 3429 8698

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

KTW

The radar

The Columbus AFB radar (KGWX), 102 km away, was scanning. The volume nearest the first event began at 21:14 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Colbert

When
July 27, 3:12 PM CST
Where
Colbert County, 1.74 mi WNW of Barton
Measured
43 kt (49 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
34.742, -87.907

A power pole was reported leaning at the intersection of Old Lee highway and Water street.

Thunderstorm Wind, Colbert

When
July 27, 3:15 PM CST
Where
Colbert County, 1.02 mi NNW of Cherokee
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
34.764, -87.976

A tree was reported down on Gilbert Street.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2024Every state in 2024This day in weather historyWarnings in Alabama, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1208367, 1206901.